Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 317, NWS Pittsburgh, PA

October 21, 2021Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Oct 21, 2021, 9:15 PM EDT for Westmoreland County, Pennsylvania. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2021, 9:15 PM EDT (01:15 UTC)
Expired
Oct 21, 2021, 9:30 PM EDT
In force
15 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 97 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-217 m²/s²
0-3 km storm-relative helicity
-146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WUUS51 KPBZ 220115
SVRPBZ
PAC129-220130-
/O.NEW.KPBZ.SV.W.0317.211022T0115Z-211022T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
915 PM EDT Thu Oct 21 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Westmoreland County in southwestern Pennsylvania...

* Until 930 PM EDT.

* At 915 PM EDT, a severe thunderstorm was located near Ligonier, or
  8 miles south of Latrobe, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Ligonier, Laurel Mountain, Loyalhanna Gorge, and Laurel Mountain
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4025 7908 4023 7910 4020 7911 4020 7913
      4018 7913 4018 7914 4016 7914 4016 7916
      4014 7916 4011 7918 4012 7921 4011 7922
      4012 7940 4026 7942 4033 7902
TIME...MOT...LOC 0115Z 266DEG 38KT 4020 7933 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
778 
WWUS51 KPBZ 220121
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
921 PM EDT Thu Oct 21 2021

PAC129-220130-
/O.CON.KPBZ.SV.W.0317.000000T0000Z-211022T0130Z/
Westmoreland PA-
921 PM EDT Thu Oct 21 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHEASTERN WESTMORELAND COUNTY...

At 921 PM EDT, a severe thunderstorm was located over Ligonier, or 10
miles southeast of Latrobe, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Ligonier, Laurel Mountain, Loyalhanna Gorge, and Laurel Mountain
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4025 7908 4023 7910 4020 7911 4020 7913
      4018 7913 4018 7914 4016 7914 4016 7916
      4014 7916 4011 7918 4012 7921 4011 7922
      4012 7940 4026 7942 4033 7902
TIME...MOT...LOC 0121Z 266DEG 38KT 4020 7924 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
622 
WWUS51 KPBZ 220125
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
925 PM EDT Thu Oct 21 2021

PAC129-220135-
/O.EXP.KPBZ.SV.W.0317.000000T0000Z-211022T0130Z/
Westmoreland PA-
925 PM EDT Thu Oct 21 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WESTMORELAND
COUNTY WILL EXPIRE AT 930 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4025 7908 4023 7910 4020 7911 4020 7913
      4018 7913 4018 7914 4016 7914 4016 7916
      4014 7916 4011 7918 4012 7921 4011 7922
      4012 7940 4026 7942 4033 7902
TIME...MOT...LOC 0125Z 266DEG 38KT 4020 7922 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 8:49 PM EDT, 26 minutes earlier.

Area forecast discussion, Oct 21, 8:49 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
849 PM EDT Thu Oct 21 2021

.SYNOPSIS...
Showers will persist for the next couple of days as upper low
pressure encroaches over the region.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The overall forecast trend remains on track as low pressure continues
to across the Great Lakes - dragging a cold front acrs the Upr OH
this eve. Thunderstorms will end with that passage but an additional
embedded shortwave may provide enough vertical motion to promote
localized light showers and/or drizzle early Friday morning given the
saturating boundary layer in a cold advection regime.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
A series of shortwaves with their jet maxima will cross the region
Friday through Saturday as upper trough remains positioned over the
Great Lakes. Periods of mostly isolated showers are possible while
clouds remain fairly abundant. The lack of warming and insolation
plus remnant cold advection will keep area temperature a few degrees
below normal.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Surface low pressure is expected to deepen and slowly lift from the
Central Plains Sunday in response to a developing trough/jet moving
through the area. The associated warm front will lift northward into
the Ohio River Valley as flow aloft becomes more zonal, with
strengthening jet support and warm/moist advection leading to
increased stratiform rain chances Sunday afternoon into Monday.

The low and upper trough should cross the region Monday into Tuesday,
bringing widespread rain and slightly cooler temperature. Drier and
unseasonably warm should develop thereafter as notable ridging is
expected to build in advance of the next low pressure system.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Convection will quickly diminish after FROPA due to cold, dry
advection. Additional shortwave pulses from the overhead trough
should support MVFR/IFR cig development and even patchy
sprinkles/drizzle on Friday morning.

.Outlook...
Periodic restrictions are expected through the weekend due to upper
troughing, with weak pulses creating localized brief rain chances.
More widespread restrictions and precipitation is likely late Sunday
into early next week with the next low pressure system.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Oct 21, 2:41 AM EDT, 18 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
241 AM EDT Thu Oct 21 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-220645-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
241 AM EDT Thu Oct 21 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Isolated strong to damaging wind gusts will be possible in the
strongest storms this afternoon and evening with a crossing cold
front.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Oct 21, 8:45 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
845 PM EDT THU OCT 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND DMG     HOUSTON                 40.25N  80.21W
10/21/2021                   WASHINGTON         PA   FIRE DEPT/RESCUE

            DAMAGE TO HOMES, WITH TREES ALSO DOWN. POSSIBLE TORNADO
            DAMAGE. DAMAGE OCCURED OVER A FEW BLOCKS.

&&

EVENT NUMBER PBZ2102437

07
Local storm report, Oct 21, 8:50 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
850 PM EDT THU OCT 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND DMG     3 S HAMPTON TOWNSHIP    40.54N  79.95W
10/21/2021                   ALLEGHENY          PA   911 CALL CENTER

            NUMEROUS WIRES DOWN

&&

EVENT NUMBER PBZ2102438

07
Local storm report, Oct 21, 8:52 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
852 PM EDT THU OCT 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 E NEW PHILADELPHIA    40.49N  81.42W
10/21/2021                   TUSCARAWAS         OH   SOCIAL MEDIA

            STRUCTURAL DAMAGE TO A GARAGE DOOR ALONG SUNSET LANE

&&

EVENT NUMBER PBZ2102439

MF
Special weather statement, Oct 21, 8:59 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
859 PM EDT Thu Oct 21 2021

PAZ023-220130-
Indiana PA-
859 PM EDT Thu Oct 21 2021

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL INDIANA COUNTY
THROUGH 930 PM EDT...

At 859 PM EDT, Doppler radar was tracking a strong thunderstorm near
Indiana, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Indiana, Clymer, Chevy Chase Heights, Ernest, Cherry Tree,
Dixonville, Commodore, Brush Vly, and Yellow Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4072 7881 4056 7888 4053 7913 4071 7917
      4080 7881 4072 7880
TIME...MOT...LOC 0059Z 258DEG 44KT 4064 7906

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Oct 21, 9:05 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
905 PM EDT THU OCT 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     1 WSW BOWER HILL        40.25N  80.09W
10/21/2021                   WASHINGTON         PA   911 CALL CENTER

            1 HOME DESTROYED AND TREES DOWN ALONG HILL PLACE ROAD

&&

EVENT NUMBER PBZ2102440

MF
Local storm report, Oct 21, 9:07 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
907 PM EDT THU OCT 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     1 WSW BOWER HILL        40.25N  80.09W
10/21/2021                   WASHINGTON         PA   911 CALL CENTER

            1 HOME DESTROYED AND TREES DOWN ALONG HILL PLACE ROAD.
            POSSIBLE TORNADO

&&

CORRECTED REMARKS

EVENT NUMBER PBZ2102440

MF

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 8:07 PM EDTTornado WarningPBZAllegheny, Washington23 min
Oct 21, 8:59 PM EDTSpecial Weather StatementPBZIndiana31 min
Oct 21, 9:06 PM EDTSevere Thunderstorm WarningPBZIndiana24 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.